FIXED DRUG ERUPTION

By Gary M. White, MD

Fixed drug eruption


The fixed drug eruption (FDE) is an unusual allergic reaction usually to an oral medication in which one round or oval area of the skin inflames each time the offending agent is consumed. Multiple lesions may occur.

Clinical

Single or multiple, dusty-red, round, or oval lesions occurring repeatedly in a fixed site after each exposure to the offending drug is characteristic of a fixed drug eruption (FDE).

The glans penis is the most commonly involved site, but lesions may occur virtually anywhere, including the oral mucosa (see below). With each subsequent exposure to the drug, the initial lesion may increase in size, and additional lesions may develop. Crusting or blistering may occur. A hyperpigmented patch is often left which fades over months. When no pigmentation is seen, the term nonpigmenting fixed drug eruption is often used [JAAD 1990;23;379, JAAD 1994;31;291].

Diagnosis

The history is usually sufficient. Obviously oral challenge can confirm the diagnosis but runs the rare risk of anaphylaxis. There has been some success in patch testing. Open provocation test at the site of a previous FDE is recommended with petrolatum as a suitable vehicle [JAAD 1996;35;647].

Agents

Typical drugs to consider include tetracycline, sulfa drugs, ampicillin, and phenolphthalein. In children, inquire about Tylenol, ASA, ipecac and phenolphthalein (removed from all OTC laxatives in 1999 in the US by the FDA). Reported causes include pseudoephedrine (e.g., in NyQuil, Vicks Formula, Actifed), tetrahydrozoline, piroxicam, diflunisal, thiopental iothalamate, lactose in injected botulinum toxin [JAAD 1999;40;263], and arsphenamine.

Rarely two or even three different drugs may induce the same FDE lesions. For example, a patient with reaction to 3 anticonvulsants has been reported as well as another whose skin lesions reacted to TCN, doxycycline, and minocycline. Penile FDE is most commonly caused by cotrimoxazole, tetracycline, and ampicillin.

Sunlight has been reported to cause "fixed sunlight eruption" [JEAVD 2016;30;894].

Autoimmune progesterone dermatitis was causative in one 46-year-old woman. Her old lesions would flare and new ones would appear each month with her cycle [Dermatology Online Journal 23(6)].

Foods

Strawberries [JAAD 1996;35;638] and lentils have been reported to be a cause and in this case, the name needs to be changed to fixed food eruption. Tonic water-induced FDE has been reported in at least 12 patients [Acta Dermato-Venereologica 2015;95;505]. Artificial flavors, colors and preservatives in foods as well as dyes in medications can rarely be culprits in classic fixed drug eruptions.

Children

Multiple fixed drug eruptions have occurred in children [PD 1999;16;165].

Treatment

Usually, no treatment is needed for the acute outbreak other than identifying and avoiding exposure to the offending drug. Usually, there is no cross-sensitivity between doxycycline and minocycline although this is not always the case.

Additional Pictures

Fixed drug eruption Fixed drug eruption

Fixed drug eruption

Multiple FDEs to Advil.
Multiple fixed drug eruptions Multiple fixed drug eruptions

A different patient with multiple fixed drug eruption.
Multiple fixed drug eruption

Intraoral lesions may occur.
Fixed drug eruption on the palate

Significant hyperpigmentation may occur in a darker skinned patient.
Fixed drug eruption in a black patient

Courtesy Michael O. Murphy, MD
fixed drug eruption

References

Can Fam Physician. 2012 Jun; 58(6): 659.

RegionalDerm

Homepage | FAQs | Use of Images | Contact Dr. White


It is not the intention of RegionalDerm.com to provide specific medical advice, diagnosis or treatment. RegionalDerm.com only intends to provide users with information regarding various medical conditions for educational purposes and will not provide specific medical advice. Information on RegionalDerm.com is not intended as a substitute for seeking medical treatment and you should always seek the advice of a qualified healthcare provider for diagnosis and for answers to your individual questions. Information contained on RegionalDerm.com should never cause you to disregard professional medical advice or delay seeking treatment. If you live in the United States and believe you are having a medical emergency call 911 immediately.